Thunderstorm Wind, Rock Island
- When
- June 4, 9:28 PM CST
- Where
- Rock Island County, 0.86 mi NW of Silvis Hgts
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.510, -90.440
Trees and large branches blown down.
Several days and nights of severe storms that impacted the Midwest occurred between June 3-5. On June 4th, a line of severe storms moved southeast, through eastern Iowa into Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Several days and nights of severe storms that impacted the Midwest occurred between June 3-5. On June 4th, a line of severe storms moved southeast, through eastern Iowa into Illinois. Damaging winds and heavy rain occurred with this line of storms, which produced some flash flooding as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 4:40 PM CST, 4 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 540 PM CDT Thu Jun 4 2020 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 241 PM CDT Thu Jun 4 2020 Another day with interesting boundary interactions seen on radar and satellite that are more typical of summer. A slow moving storm this morning in Iowa county dropped 3-5 inches of rain just east of Williamsburg, in a short amount of time and prompted a flash flood warning. This storm pushed out a boundary north and caused another line of storms to develop early this afternoon near a 925mb dewpoint gradient. Widespread low to mid 80s, with dewpoints once again in the upper 60s and lower 70s were seen at 2pm this afternoon. At the surface, a stationary boundary has set up along or just to the south of highway 20 with storms starting to fire along it. Looking aloft, a subtle shortwave was traversing across southern MN, with another stronger wave over southern MT. && .SHORT TERM...(This Evening through Friday) ISSUED AT 241 PM CDT Thu Jun 4 2020 Key Message: 1) Pulse type showers and storms will be possible late this afternoon and evening, with a marginal severe threat. Better chances of storms appear to be north of highway 30 this afternoon and evening. While we have abundant CAPE and moisture, there is little deep layer shear for storms to work with and thus expect quick development in any storm before it quickly collapses on itself. Heavy rain and occasional lightning will the main threats, with perhaps some small hail. 12z HREF progs show good probabilities for storms to produce >1"/hr rain rates and could cause some flooding concerns, especially in areas that have received a lot of rain in past few days. Fortunately, model soundings and SPC mesoanalysis page shows 850-300mb mean winds a little higher than yesterday, so anticipate some quicker movement with any storm that develops. Again these storms are expected to remain north of highway 30 this evening before dissipating around sunset. Tonight: Another wave in the semi-zonal flow aloft near the NE/SD border will cause showers and thunderstorms to develop and track east across Iowa. Many models show this complex of storms weakening before they reach the western border of the CWA. In any case, the better chances of rain will be in the western and southwest portions of the CWA overnight tonight. Increasing clouds and southerly winds will make for another mild night, with lows dropping into the upper 60s. .LONG TERM...(Friday Night through Thursday) ISSUED AT 241 PM CDT Thu Jun 4 2020 Little change to the long term forecast this time around. Large scale ridging keeps us in diurnally driven convection through the weekend. Into next week, moisture from Cristobal will make its way north ahead of a wave moving through the flow. This will be the next real chance for organized convection across the area. Previous Discussion: Key Messages: 1) Showers/storms possible with a front Friday. 2) Dry and quiet weather expected for the weekend into Monday. 3) Eyes on the tropics for mid-week. Friday... Long range CAMs are a bit of a mixed bag on how storms will evolve at the beginning of the period (should be no surprise especially given yesterday). What bears watching right now is that there appears to be some consistency in bringing a MCS from southern Minnesota and northeast Iowa across the area ahead of a 500 hPa impulse exiting from the Dakotas. This looks to track southeast as flow switches to the northwest and the complex follows an established northeast to southwest MUCAPE gradient. It is expected to impact parts of eastern Iowa and northwest Illinois before it gradually weakens during the mid-morning as we lose additional forcing from the LLJ. There is some potential for storms to be strong as they take advantage of steepening mid-level lapse rates ahead of the shortwave, which are forecast to be near 7-8 C/km (leading the MUCAPE values around 1000-2000 J/KG). This would result in some hail potential with the strongest storms. Some strong wind gusts will also be possible with dry air intrusions aloft. SPC currently has a marginal to slight risk in place across the area for this reason. We should see a break in precipitation by late morning and midday before a cold front arrives during the late afternoon and evening. There is some potential for showers and storms to refire as the front passes, but coverage will be fairly scattered as there is little support aloft. The severe weather threat across our area is low with modest shear, but any storm that develops may have the potential to produce small hail and strong brief wind gusts. Saturday through Monday... Cold front will pass through the area and will settle to our south through the weekend as surface high pressure builds across the area. Aloft, ridging will build in and effectively push the jet stream into the upper Mississippi River Valley and take any storms with it. This will leave us under dry and pleasant conditions with a mix of sun and clouds. Afternoon highs in the upper 70s to low 80s, and overnight lows in the upper 50s to mid 60s are expected, with dewpoints generally in the mid 50s or lower. By Monday, the surface high will progress east of the Great Lakes, allowing southerly flow to return to the area. Afternoon highs should rise back into the mid to upper 80s. Monday Night on... Eyes will then turn to the south as we watch the evolution of Cristobal. Sunday morning, guidance shows the tropical system centered just south of Louisiana with the 500 hPa high pressure centered over Missouri, effectively creating a rex block across the central U.S. (which will be giving us the nice weekend weather). This will be short lived as Cristobal looks to start phasing with an approaching long wave trough moving across the Rockies. The GFS/ECMWF are is good agreement of bringing its remnants across the Great Plains into the Midwest, bringing plentiful moisture and copious amounts of rainfall to the area. Meanwhile, the Canadian is somewhat more optimistic and keeps the system more into the Gulf States, keeping us mainly dry for the period. Temperatures will be highly dependent on where the remnants of the tropical system pass. For now, a blended solution advertises highs in the mid to upper 80s Tuesday, with highs in the 70s by mid-week. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) ISSUED AT 535 PM CDT Thu Jun 4 2020 Widely scattered TSRA will be found through this evening. MVFR to IFR conditions (mainly for visibility) are expected with the activity, along with gusty winds. Limited coverage precludes any mention, and will just monitor radar and amend to include if needed with DBQ most susceptible to this activity. Late tonight into early Friday AM there is a chance for additional TSRA to move across portions of the area from our northwest. But, considerable uncertainty in CAMs on this potential thus for now have left out any mention and monitor trends as well. Outside of TSRA anticipate VFR conditions. && .HYDROLOGY... Issued at 241 PM CDT Thu Jun 4 2020 Widespread heavy rain does not look likely the next few days. Chances for changes in river forecast will come from any localized heavy rain from thunderstorms that will be difficult to forecast this far out. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gross SHORT TERM...Gross LONG TERM...Gibbs/Speck AVIATION...McClure HYDROLOGY...Gibbs
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 306 PM CDT Thu Jun 4 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-052015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 306 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and isolated thunderstorms will be possible along and north of highway 30 late this afternoon and evening. Later tonight, strong to severe thunderstorms in northwest Iowa will move towards the outlook area after midnight. The storm prediction center is forecasting a slight risk for severe storms over Iowa, with a marginal risk over much of eastern Iowa and northwest Illinois and Missouri. The main risk from storms will be torrential rainfall, but damaging winds and large hail will be possible after midnight. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A few thunderstorms will be possible across the area Friday morning before dissipating by midday. Some storms may be strong to severe, with large hail, damaging winds and heavy rain the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and overnight.
Special Weather Statement National Weather Service Quad Cities IA/IL 813 PM CDT Thu Jun 4 2020 IAC031-105-113-050145- Cedar-Jones-Linn- 813 PM CDT Thu Jun 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CEDAR... SOUTHWESTERN JONES AND SOUTHEASTERN LINN COUNTIES UNTIL 845 PM CDT... At 813 PM CDT, a strong thunderstorm was located over Mechanicsville, moving southeast at 20 mph. Wind gusts of 40 to 45 mph and half inch hail are possible with this storm. Locations impacted include... Mechanicsville, Stanwood, Mount Vernon and Lisbon. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. LAT...LON 4190 9143 4202 9140 4197 9105 4179 9121 TIME...MOT...LOC 0113Z 302DEG 17KT 4191 9131 McClure
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM HEAVY RAIN 4 N ATALISSA 41.63N 91.16W
06/04/2020 M4.10 INCH CEDAR IA PUBLIC
4.1 INCHES OF RAIN REPORTED TO FALL DURING
THE PAST HOUR AND A HALF.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG TIPTON 41.77N 91.13W
06/04/2020 CEDAR IA 911 CALL CENTER
REPORTS OF A FEW TREES BLOWN DOWN ACROSS
ROADS IN TOWN.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST DONAHUE 41.70N 90.68W
06/04/2020 E65 MPH SCOTT IA TRAINED SPOTTER
ESTIMATED HIGH WIND GUST. HEAVY RAIN
REPORTED TO BE BLOWING SIDEWAYS.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1015 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND GST DAVENPORT AIRPORT 41.61N 90.58W
06/04/2020 M61 MPH SCOTT IA OFFICIAL NWS OBS
61 MPH GUST MEASURED ON ASOS. 45 MPH
SUSTAINED.
&&
12PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1021 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 1 NNW DAVENPORT 41.57N 90.61W
06/04/2020 E60 MPH SCOTT IA TRAINED SPOTTER
TORRENTIAL RAINFALL ALSO REPORTED.
&&
12The Quad Cities radar (KDVN), 16 km away, was scanning. The volume nearest the first event began at 03:26 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and large branches blown down.
Large branches and a few trees blown down.
A tree was uprooted by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895113, 895114, 895115.